If so many people are on reflux medications (PPIs), doesn’t it mean they are safe?
Reflux, that burning feeling of ‘’something coming back up’’ your oesophagus after eating, is sometimes called heartburn but is technically known as GORD or Gastro-oesophageal Reflux Disease. A group of medications called the PPIs (proton-pump inhibitors) is commonly prescribed for symptoms of this. In fact, the prescription of PPIs is so common that they are in the top ten medications prescribed in Australia. Everyone and their dog seems to be on these! But are they actually safe long-term?
The Food and Drug Administration (or FDA, an American health body) has issued warnings about the link between PPIs and an infectious diarrhoea caused by a type of bacteria called Clostridium difficile. They have warned people to seek medical attention if they develop diarrhoea while on PPIs that does not resolve. PPIs work by blocking acid secretion in the stomach, which makes it harder to kill off harmful bacteria that enter your body.
Eight weeks after starting PPIs, there was an increase in bloating, flatulence, abdominal pain, diarrhoea and constipation in a 2011 study. After 6 months, a quarter of the patients had small intestinal bacterial overgrowth (SIBO), a condition that can cause irritable-bowel type symptoms.
Because of the acid-blocking effect of PPIs in the stomach, absorption of important minerals such as calcium is also diminished. In 2011 the FDA issued a warning about increased risk of osteoporosis and fracture from PPIs. After a review of the research, they concluded that this risk would be minimal – as long as you only use the PPIs for short periods – e.g. up to 14 days, up to 3 times per year. Are you, like many PPI users, using them much more frequently and long-term than this?
Just recently, a study came through showing that use of PPIs also leads to low magnesium levels in the blood. This is not surprising to nutrition medicine practitioners, because good levels of acidity in the blood aids in the absorption of magnesium. This should be taken seriously, considering the number of annoying symptoms that can be improved with increased magnesium levels, such as muscle cramps, poor energy, poor sleep and anxiety or difficulty relaxing. However, the article reported a specific condition called PPI-induced hypomagnesaemia (PPIH) that could lead to severe symptoms such as tetany, seizures, convulsions and cardiac arrhythmia.
The bottom line is to consider carefully, and discuss with your doctor, how much you really need to take your PPI. Is it something that can be controlled with diet, changing your eating behaviour, losing weight or stress management? Consider your options carefully. If you do need to be on PPIs long-term, supplementation with magnesium is a must.